Hail, Mason
- When
- April 16, 10:44 AM CST to 10:49 AM CST
- Where
- Mason County, Mason
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.730, -99.220
Active jet stream disturbances interacted with the dryline and an unstable airmass across West Central Texas, resulting in several episodes of severe weather across the area. Although most of the storms produced large hail, there were a few reports of flash flooding and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Active jet stream disturbances interacted with the dryline and an unstable airmass across West Central Texas, resulting in several episodes of severe weather across the area. Although most of the storms produced large hail, there were a few reports of flash flooding and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 16, 10:24 AM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 1124 AM CDT Thu Apr 16 2015 .UPDATE... Scattered showers and thunderstorms have increased in coverage across the area roughly southeast of a line from Eldorado to Coleman. This may be associated with a weak embedded impulse in the southwest flow aloft. An increase in strength is also occurring as the storms move into an increasingly unstable environment. The SPC Day1 Convective Outlook extended the Enhanced Risk for severe storms southeast across the northern third of our area. This is roughly along a weak, nearly stationary surface boundary which extends from the Texas Pahnandle southeast across the Big Country. Thunderstorms which develop to the northwest in the mid to late afternoon could congeal into a Mesoscale Convective System and propagate southeast along this boundary this evening. The current forecast looks on track with PoPs and the severe wording for this afternoon and early evening. Will monitor and make further updates to the forecast as needed. 19 && .PREV DISCUSSION... /ISSUED 648 AM CDT Thu Apr 16 2015/ AVIATION... /12Z TAFS/ Currently, all sites are VFR this morning, with a few showers moving through areas near KSOA, KJCT, and KSJT. MVFR to IFR CIGS are lurking just south and east of our forecast area, and are expected to affect our region for at least a few hours this morning, so we have included at least TEMPO groups for MVFR CIGS at all sites this morning, with these CIGS expected to scatter out during the mid to late morning time frame. Later today, scattered showers and thunderstorms are expected to develop. It appears that the KBBD and KABI are most likely to be affected so we have included a VCTS at these two sites during the afternoon and evening hours. With less confidence in storms affecting KJCT, KSOA, and KSJT, have left the mention of thunder out for now, but this can be added later. MVFR CIGS should return to at least southern sites tonight. However, the coverage of CIGS across the entire area will dependent on coverage and placement of any overnight thunderstorm activity that is able to develop. 20 PREV DISCUSSION... /ISSUED 345 AM CDT Thu Apr 16 2015/ SHORT TERM... (Today and Tonight) Isolated to scattered showers and thunderstorms are affecting areas mainly less than Interstate 10 as a shortwave embedded in the subtropical jet stream moves across Mexico and south Texas. This activity is expected to diminish over the next few hours. Otherwise, a large upper level low continues to move into the four corners area while becoming cut off from the main northern jet stream across southern Canada. Low level southerly flow across the area due to surface pressure falls to our west and northwest has resulted in increased moisture, and this southerly flow will continue through today. Along with clearing and warm temperatures, this moisture will result in an unstable air mass (2000-3000 J/kg CAPE) across the area today. A shortwave embedded in southwesterly flow will move into the area today, interact with this unstable air mass, and should result in scattered showers and thunderstorms developing by this afternoon across the area, especially east of a Sweetwater to Mason line. Although 0-6km shear will only be in the 20 to 30 knot range, some of the storms will likely be able to strengthen to severe levels due to the unstable air mass. The main hazards will be large hail and damaging wind gusts. Tonight, additional development will be possible as the dryline tightens up, and moves east into the area. The NAM and ECMWF are slower moving the dryline east into the area than the GFS, which would result in a later arrival of thunderstorms into our counties if they develop. Considering these factors, there is less confidence in the chances for precipitation, and will only go with a chance for the overnight period as opposed to likely. With more limited instability during the overnight period, and the possibility that we may not even see activity until very late or early Friday morning, will not mention severe wording for the overnight. 20 LONG TERM... (Friday through Wednesday) An upper low will be over northern New Mexico Friday morning as a dryline advances into the western CWA. The best chance of thunderstorm activity will migrate east across the forecast area Friday and Friday night as the upper low spins northward into central Colorado and the dryline advances deeper into the CWA. The upper low is expected to move east over the Central Plains on Saturday with any thunderstorm activity over the forecast area ending from west to east by late Saturday. Temperatures Friday afternoon will be in the upper 70s over the forecast area under cloudy and rainy skies. Afternoon highs will warm into the lower 80s on Saturday as skies begin to clear from the west. Morning lows will be in the mid 50s. A cold front will push south through the forecast area on Sunday keeping afternoon highs in the 70s, below seasonal norms. Dry weather is on tap Sunday into Monday in the wake of the departing upper low. Models are showing periodic upper disturbances moving over a stationary dryline positioned over far West Texas beginning late Monday and continuing into mid-week. This scenario will keep a slight chance of thunderstorms over the forecast area through this time period. Afternoon highs will continue to be in the 70s with a warm-up to seasonal normals beginning on Wednesday. 15 && .PRELIMINARY POINT TEMPS/POPS... Abilene 79 59 78 57 81 / 60 50 50 30 30 San Angelo 81 59 79 56 83 / 50 50 50 20 20 Junction 81 62 79 58 83 / 50 50 60 30 40 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 434 AM CDT THU APR 16 2015 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-170945- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 434 AM CDT THU APR 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS ALL OF WEST CENTRAL TEXAS. A FEW OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN HAZARDS BEING LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY ACROSS MOST OF THE AREA. SOME OF THESE STORMS MAY ALSO BECOME SEVERE WITH THE MAIN HAZARDS BEING LARGE HAIL...DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 701 AM CDT THU APR 16 2015 TXZ072-161245- TOM GREEN TX- 701 AM CDT THU APR 16 2015 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 AM CDT FOR TOM GREEN COUNTY... POTENTIAL STORM HAZARDS INCLUDE... GUSTY WINDS TO 55 MPH AT 658 AM CDT...A DISSIPATING THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF TWIN BUTTES RESERVOIR...MOVING NORTHEAST AT 35 MPH. POTENTIAL STORM IMPACTS INCLUDE... SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED... SCATTERED POWER OUTAGES LIKELY... LIGHT LOOSE OBJECTS TOPPLED... DANGEROUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST... * OTHER LOCATIONS IN THE ALERT INCLUDE BUT ARE NOT LIMITED TO SAN ANGELO STATE PARK...O.C. FISHER RESERVOIR...TWIN BUTTES RESERVOIR...LAKE NASWORTHY...GOODFELLOW AIR FORCE BASE...WALL... TANKERSLEY...SAN ANGELO AND KNICKERBOCKER. LAT...LON 3161 10044 3138 10021 3120 10058 3136 10069 TIME...MOT...LOC 1201Z 238DEG 29KT 3133 10054
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1111 AM CDT THU APR 16 2015 TXZ064>066-071>073-076>078-139-140-154-155-168>170-161800- STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-CROCKETT-SCHLEICHER- SUTTON-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-MASON- INCLUDING THE CITIES OF...STERLING CITY...ROBERT LEE...BRONTE... BALLINGER...WINTERS...MERTZON...SAN ANGELO...EDEN...OZONA... ELDORADO...SONORA...COLEMAN...BROWNWOOD...BRADY...SAN SABA... MENARD...JUNCTION...MASON 1111 AM CDT THU APR 16 2015 ...THUNDERSTORMS INCREASING IN COVERAGE AND STRENGTH LATE THIS MORNING... AT 11 AM...NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED THUNDERSTORMS ACROSS THE AREA SOUTHEAST OF A LINE FROM ELDORADO TO COLEMAN. THE STORMS WERE MOVING NORTHEAST AT 25 MPH AND WERE INCREASING IN COVERAGE AND STRENGTH. A FEW OF THESE STORMS COULD PRODUCE HAIL AND FREQUENT LIGHTNING. BRIEF VERY HEAVY RAINFALL COULD CAUSE PONDING OF WATER ON ROADS OR MINOR STREET FLOODING. THE STORMS ARE EXPECTED TO CONTINUE INTO AT LEAST THE EARLY AFTERNOON HOURS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1136 AM CDT THU APR 16 2015
TXZ168>170-161715-
KIMBLE TX-MASON TX-MENARD TX-
1136 AM CDT THU APR 16 2015
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1215 PM CDT FOR
KIMBLE...MASON AND MENARD COUNTIES...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND SMALL HAIL
AT 1131 AM CDT...A BAND OF STRONG THUNDERSTORMS WAS OVER NORTHEASTERN
KIMBLE COUNTY. THE STRONGEST STORM WITHIN THIS BAND WAS LOCATED 2
MILES WEST OF YATES CROSSING...OR ABOUT 10 MILES NORTHEAST OF
JUNCTION... AND WAS MOVING NORTHEAST AT 30 MPH.
DIME TO NICKEL SIZE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN
WILL ACCOMPANY THESE STORMS...ALONG WITH WIND GUSTS TO 40 MPH.
POTENTIAL STORM IMPACTS INCLUDE...
A FEW WEAK BRANCHES BROKEN...
AN ISOLATED POWER OUTAGE POSSIBLE...
HAZARDOUS DRIVING CONDITIONS WITH PONDING OF WATER ON ROADS...
THE STRONG THUNDERSTORMS WILL BE NEAR...
LONDON BY 1145 AM CDT
SALINE BY 1150 AM CDT
US-377 NEAR THE KIMBLE-MENARD COUNTY LINE BY 1155 AM CDT
ERNA BY NOON CDT
STREETER BY 1210 PM CDT
LAT...LON 3093 9944 3085 9921 3072 9903 3044 9954
3058 9978
TIME...MOT...LOC 1633Z 223DEG 26KT 3059 9963The San Angelo radar (KSJT), 141 km away, was scanning. The volume nearest the first event began at 16:45 UTC.
46 hail, 6 thunderstorm wind, 4 flash flood, 1 funnel cloud. Local standard time, as filed.
The San Saba Emergency Manager reported several tree limbs down, which were 5 feet in length.
The Texas Department of Public Safety reported 60 mph winds near Roby.
A trained spotter estimated a 58 mph wind gust at Halstead Road near Loop 306 in east San Angelo.
Nickel to dime size hail was reported by a trained spotter at the Goodyear Proving Grounds.
Law enforcement reported a high water rescue in San Angelo at a low water crossing.
Heavy rainfall resulted in flash flooding in Abilene.
Heavy rainfall resulted in flash flooding in Abilene.
Heavy rainfall resulted in flash flooding in Abilene.
Law enforcement reported golf ball size hail at the intersection of County Road 120 and U.S. Highway 180.
A few mesquite tree limbs were broken by the damaging winds about 1 mile west of London near FM 370.
A coop observer reported numerous power poles snapped at the base.
A coop observer reported a power pole snapped at the base on County Road 304.
A coop observer reported golf ball size hail covering U.S. Highway 83 near the Menard and Kimble County line.
The public reported golf ball size hail at the intersection of Saline Road and 1 mile north of U.S. Highway 377.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570709, 570700, 570701, 570703, 570704, 570705, 570706, 570712, 570713, 570714, 570715, 570716, 570720, 570717, 570718, 570719, 570723, 570724, 570726, 570727, 570728, 570729, 570744, 570742, 570743, 570745, 570746, 570748, 570749, 570750, 570751, 570754, 570755, 570756, 570758, 570760, 570774, 570775, 570776, 570777, and more.